Journal of Nonlinear Science

, Volume 23, Issue 6, pp 1039–1071 | Cite as

Blending Modified Gaussian Closure and Non-Gaussian Reduced Subspace Methods for Turbulent Dynamical Systems

  • Themistoklis P. Sapsis
  • Andrew J. Majda


Turbulent dynamical systems are characterized by persistent instabilities which are balanced by nonlinear dynamics that continuously transfer energy to the stable modes. To model this complex statistical equilibrium in the context of uncertainty quantification all dynamical components (unstable modes, nonlinear energy transfers, and stable modes) are equally crucial. Thus, order-reduction methods present important limitations. On the other hand uncertainty quantification methods based on the tuning of the non-linear energy fluxes using steady-state information (such as the modified quasilinear Gaussian (MQG) closure) may present discrepancies in extreme excitation scenarios. In this paper we derive a blended framework that links inexpensive second-order uncertainty quantification schemes that model the full space (such as MQG) with high order statistical models in specific reduced-order subspaces. The coupling occurs in the energy transfer level by (i) correcting the nonlinear energy fluxes in the full space using reduced subspace statistics, and (ii) by modifying the reduced-order equations in the subspace using information from the full space model. The results are illustrated in two strongly unstable systems under extreme excitations. The blended method allows for the correct prediction of the second-order statistics in the full space and also the correct modeling of the higher-order statistics in reduced-order subspaces.


Blended stochastic methods Modified quasilinear Gaussian closure Dynamical orthogonality Uncertainty quantification in reduced order subspaces 

Mathematics Subject Classification

34F05 60H10 



We would like to thank the referees for useful comments and suggestions. The research of A. Majda is partially supported by NSF grant DMS-0456713, NSF CMG grant DMS-1025468, and ONR grants ONR-DRI N00014-10-1-0554, N00014-11-1-0306, and ONR-MURI N00014-12-1-0912. T. Sapsis is supported as postdoctoral fellow by the first and third grants.


  1. DelSole, T.: Stochastic models of quasigeostrophic turbulence. Surv. Geophys. 25, 107–149 (2004) CrossRefGoogle Scholar
  2. Holmes, P., Lumley, J., Berkooz, G.: Turbulence, Coherent Structures, Dynamical Systems and Symmetry. Cambridge University Press, Cambridge (1996) CrossRefzbMATHGoogle Scholar
  3. Kramers, H.A.: Brownian motion in a field of force and the diffusion model of chemical reactions. Physica 7, 284 (1940) MathSciNetCrossRefzbMATHGoogle Scholar
  4. Lall, S., Marsden, J.E., Glavaski, S.: A subspace approach to balanced truncation for model reduction of nonlinear control systems. Int. J. Robust Nonlinear Control 12, 519 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  5. Lorenz, E.: Predictability—a problem partly solved. In: Proceedings on Predictability, ECMWF, September, pp. 1–18 (1996) Google Scholar
  6. Lorenz, E.N., Emanuel, K.A.: Optimal sites for supplementary weather observations: simulations with a small model. J. Atmos. Sci. 55, 399–414 (1998) CrossRefGoogle Scholar
  7. Ma, Z., Rowley, C.W., Tadmor, G.: Snapshot-based balanced truncation for linear time-periodic systems. IEEE Trans. Autom. Control 55, 469 (2010) MathSciNetCrossRefGoogle Scholar
  8. Majda, A.J., Harlim, J.: Filtering Complex Turbulent Systems. Cambridge University Press, Cambridge (2012) CrossRefzbMATHGoogle Scholar
  9. Majda, A.J., Timofeyev, I., Vanden-Eijnden, E.: Models for stochastic climate prediction. Proc. Natl. Acad. Sci. 96, 14687 (1999) MathSciNetCrossRefzbMATHGoogle Scholar
  10. Majda, A.J., Timofeyev, I., Vanden-Eijnden, E.: A mathematical framework for stochastic climate models. Commun. Pure Appl. Math. 54, 891 (2001) MathSciNetCrossRefzbMATHGoogle Scholar
  11. Majda, A.J., Timofeyev, I., Vanden-Eijnden, E.: A priori tests of a stochastic mode reduction strategy. Physica D 170, 206 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  12. Majda, A.J., Abramov, R.V., Grote, M.J.: Information Theory and Stochastics for Multiscale Nonlinear Systems. CRM Monograph Series, vol. 25. American Mathematical Society, Providence (2005) zbMATHGoogle Scholar
  13. Majda, A.J., Gershgorin, B., Yuan, Y.: Low-frequency climate response and fluctuation-dissipation theorems: theory and practice. J. Atmos. Sci. 67, 1186–1201 (2010) CrossRefGoogle Scholar
  14. Marcinkiewicz, J.: Sur une propriete de la Loi de Gauss. Math. Z. 44, 612 (1938) MathSciNetCrossRefGoogle Scholar
  15. Moyal, J.E.: Stochastic processes and statistical physics. J. R. Stat. Soc. B 11, 150 (1949) MathSciNetzbMATHGoogle Scholar
  16. Pawula, R.F.: Approximation of the linear Boltzmann equation by the Fokker-Planck equation. Phys. Rev. 162, 186 (1967) CrossRefGoogle Scholar
  17. Sapsis, T.P.: Attractor local dimensionality, nonlinear energy transfers, and finite-time instabilities in unstable dynamical systems with applications to 2D fluid flows. Proc. R. Soc. A 469, 20120550 (2013) MathSciNetCrossRefGoogle Scholar
  18. Sapsis, T.P., Lermusiaux, P.F.J.: Dynamically orthogonal field equations for continuous stochastic dynamical systems. Physica D 238, 2347–2360 (2009) MathSciNetCrossRefzbMATHGoogle Scholar
  19. Sapsis, T.P., Lermusiaux, P.F.J.: Dynamical criteria for the evolution of the stochastic dimensionality in flows with uncertainty. Physica D 241, 60 (2012) MathSciNetCrossRefzbMATHGoogle Scholar
  20. Sapsis, T.P., Majda, A.J.: Blended reduced subspace algorithms for uncertainty quantification of quadratic systems with a stable mean state. Physica D (2013a). doi: 10.1016/j.physd.2013.05.004 Google Scholar
  21. Sapsis, T.P., Majda, A.J.: A statistically accurate modified quasilinear Gaussian closure for uncertainty quantification in turbulent dynamical systems. Physica D 252, 34–45 (2013b) MathSciNetCrossRefGoogle Scholar
  22. Sirovich, L.: Turbulence and the dynamics of coherent structures, parts I, II and III. Q. Appl. Math. XLV, 561–590 (1987) MathSciNetGoogle Scholar
  23. Ueckermann, M.P., Lermusiaux, P.F.J., Sapsis, T.P.: Numerical schemes for dynamically orthogonal equations of stochastic fluid and ocean flows. J. Comput. Phys. 233, 272–294 (2013) MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Department of Mechanical EngineeringMassachusetts Institute of TechnologyCambridgeUSA
  2. 2.Courant Institute of Mathematical SciencesNew York UniversityNew YorkUSA

Personalised recommendations